Thunderstorm Wind, Cass
- When
- August 17, 1:53 AM EST
- Where
- Cass County, 3 mi SE of Walton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.633, -86.200
Tree down.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 17, 12:38 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1238 AM EST SUN AUG 17 2003 AVIATION DISCUSSION FOR 06Z... COOL FRONT WAS DRIFTING SW AND EXTENDED ABOUT SBN/FWA LINE AT 05. MVFR TO IFR CIGS WERE FORMING RAPIDLY IN ABOUT A 70 MILE WIDE AREA BEHIND THE FRONT. EXPECT SKIES TO BECOME SCATTERED THEN FOG AND LOW CLOUD TO FORM LATER TONIGHT AS ABUNDANT MOISTURE REMAINS NEAR THE SFC. WITH DRY AIR ADVECTION AFTER SUNRISE...CIGS/VSBYS SHOULD IMPROVE RAPIDLY WITH VFR CONDITIONS BY 14Z. SKIP PUBLIC FORECAST DISCUSSION FOR 330 PM ISSUANCE... COLD FRONT DROPPING SLOWLY SOUTH ACRS CENTRAL MI/WI THIS AFTN. DTX 18Z SOUNDING INDICATES COOLING ALOFT AND INCREASING UPPER LEVEL NWLY FLOW AS SHORT WAVE/JET MAX MOVES SE THROUGH UPPER GREAT LAKES. SCT SEVERE TSTMS OCCURRING JUST AHEAD OF FRONT IN SRN MI. WEAKER CONVECTION ALONG AN AOH-VPZ LINE APPEARS TO BE ON BOUNDARY INDUCED BY DIFFERENTIAL HEATING DOWNSTREAM OF LAKE MICHIGAN AND UNAFFECTED AREAS FARTHER SOUTH. LACK OF STRENGHTENING OF THIS ACTIVITY SUGGESTS AIRMASS OVER OUR AREA MAY STILL BE WEAKLY CAPPED. CAPPING SHOULD DIMINISH AS AFTERNOON PROGRESSES DUE TO MIXING AND COOLING ALOFT. WILL CONTINUE WITH MENTION OF DAMAGING WINDS IN STORMS AS IN CURRENT ZONES AND IN ACCORDANCE WITH SVR TSTM WATCH TIL 00Z. MODELS INDICATING A SECOND SHORT WAVE BEHIND FRONT WHICH IS INDICATED BY WATER VAPOR NEAR LAKE SUPERIOR. THIS SHOULD CAUSE FRONT TO MOVE THROUGH AREA A LITTLE SLOWER THAN PREVIOUSLY THOUGHT AND WILL EXTEND ENDING TIME OF SCT TSTMS UNTIL LATER TONIGHT. HIGH PRESSURE SYSTEM MOVING SLOWLY SOUTH ACROSS THE GREAT LAKES SUNDAY-TUESDAY WILL PROVIDE FAIR WX WITH TEMPS NEAR NORMAL. COMPROMISED ON MOS HIGHS WITH LOWS AT OR SLIGHTLY BELOW MOS WITH GOOD RADIATIONAL COOLING EARLY IN THE WORK WEEK. JT EXTENDED DISCUSSION...TUESDAY NIGHT THROUGH SATURDAY MODELS HINTING AT SLOWER PROGRESS OF NEXT SYSTEM AS UPR LVL RIDGE TRIES TO REMAIN IN CONTROL OVER THE EAST COAST. CHC FOR PRECIP MAY BE BETTER THURS THAN WEDS...BUT WITH ABOVE TIMING ISSUES...WILL STICK WITH PERSISTENCE. DID BUMP UP TEMPS IN THE GRIDS FOR MOST OF THE PERIOD TO BLEND WITH SURROUNDING SITES AND HPC GUIDANCE. FISHER .IWX... IN...NONE. MI...NONE. OH...NONE. JT/FISHER
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-170945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 500 AM EST SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND POSSIBLY CONTINUE INTO THE EVENING HOURS. SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS THE MOST LIKELY FORM OF SEVERE WEATHER. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STORMS. THE STORMS WILL BE GENERATED AS A COLD FRONT AND MID LEVEL DISTURBANCE DROPPING ACROSS THE WESTERN GREAT LAKES INTO THE OHIO VALLEY ENCOUNTER A MOIST AND UNSTABLE AIRMASS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AS A MID LEVEL DISTURBANCE AND COLD FRONT SLIDE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX BARJENBRUCH
The Northern Indiana radar (KIWX), 91 km away, was scanning. The volume nearest the first event began at 06:50 UTC.
2 thunderstorm wind. Local standard time, as filed.
Tree down.
Tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377991, 5377992.